Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
Avatar universal

risperidone and fatigue

Ever since I was put on risperdal(3mg a day), I have been extremely fatigued. At first I thought it was due to the ECT's, but it's been a year and a half, and I don't feel any better. I keep telling my psych doc, but he says I just need to get a job and that it's in my head. Have you ever heard of fatigue(physical, not mental) as a side affect of risperdal? Or lamictal, for that matter?
10 Responses
585414 tn?1288944902
Yes Risperdal at that dose was sedating when I took it. That's not uncommon. Lamictal not very much for me but can happen. Abilify and I believe the other two newly approved antipsychotics, Fanapt and Saphris are less likely to be sedating. Ask your psychiatrist about available options.
574118 tn?1305138884
Hi

You mean tired physically as i understood and not sedating, i.e. not able to do work because you have no enough energy. Not that you don't function properly. I believe you can tell the difference

I am on 1mg risperidone/risperidal, I remember few years ago when one of the pdocs (i knew a bunch of them) advised 3mg and i got crazy. As to 1mg i am on it continuously since 2002 and it's ok.

So not only the kind of drug which matters as you know but perhaps also the dose. True the dose for this drug starts from 2 and can go up till 16mg, however i presume all drugs make you tired because it is alien to our body, perhaps vitamins only by definition makes you feel well.

As to needing a job, your pdoc must know better than me on this issue, true a job will make you feel better because you feel you are achieving something concrete, but you need not to be tired first. I am afraid risperidal is less tough than zyprexa say or seroquel on this matter. I am on seroquel 50 and work, of course it's sedating but i got accustomed to it.

You are saying it has been a year and a half like this, i wonder how come only now that you are complaining. I admire your patience.

Still, i feel there is something missing here. Your pdoc is the best one to realise your status, just by looking at your face. In fact psychiatry is the only science in which docs don't touch you to check, only the way you talk or tell them, so i would think he/she feels you are stable being the most difficult part in this bloody illness; because you can end up looping by trying other stuf and gets unstable for quite a while.

To conclude, my modest view therefore is perhaps you need to lower the dose. Another alternative is that perhaps you are weak physically already (3mg is not very huge) and you need other supplements e.g vitamins, minerals, IRON, omega3 etc..

good luck



574118 tn?1305138884
iterating

have you checked your lungs or heart ? because you may think wrong it's the risperidone.

usually psychiatry starts after you exclude other possibilities, like say excluding the thyroid for BP.

I would check that first
Avatar universal
I too was on risperadol since my last hospitalization and it also made me very tired and I felt like I had no energy to do anything.  I was on 2 mg.  Recently a new dr. is trying me on zeldox.  My mood has been up and down but I am hoping it will stabilize over time.
Avatar universal
Thank you for your reply. As a matter of fact, I HAVE been looking into my health for the last year and a half. I have NOT been patient! I've been to my GP, cardiologist, and electrophysiologist for other reasons, besides mental. I am diagnosed with Dysautonomia, and one of the symptoms is, in fact, chronic fatigue. I have been put on many meds for ALL the symptoms, and there are MANY. I am even on Provigil for the CF, which I hope doesn't mess with my mania tendencies. It's been a over a month on this new med and there is still no difference. That is why I'm asking if , maybe, it was a side effect of riperdal. I've depleted all other options.

I am already on disabilty for my mental issues, which proves I can't work, as far as I'm concerned. Yes, my pdoc IS the only doc who talks to me, but I only see him once every three months, because I have been stable(for the most part). That's one of the reasons I do not want to switch to another med, because it works so well for me. He sees me for about 5 minutes and tells me I can work and I'm fine! He doesn't know me, really, how I've been feeling lately, or what triggers my extreme anxiety nowadays. I guess, that's my fault for not relaying that information to him. Actually, I had a job interview last month, and I was so uncomfortable during it, I thought I was going to come out of my skin! They called me for a second interview, and I told them no thanks, because there is no way I can work with the public right now, and I know it. I feel I know myself better than anyone, and my husband backs my decision. I'm due for a pdoc appt. soon, so I'll tell him all of this, instead of simply saying I've been great(except for the fatigue, of course), like I usually do.

I might add, I was fine physically until the ECT's. Of course, I really needed them because I was extremely psychotic back then. They helped me more than meds ever could, but I still have manic/psychotic episodes rarely. The only thing is, the ECT's triggered the Dysautonomia. I read that electrocution is a common cause. So, I have taken the good with the bad.

I might have told you more than you wanted to know, but now you understand why I waited so long to ask this question. BTW, my pdoc is currently trying to lower my risperdal dose, but every time I go down, I feel "off", so I go back up. I figure, if it ain't broke...
1070188 tn?1256766342
I was on risperdal as well and still take it for agitation if i find myself getting out of control (with the doctors permission of course) it usually does knock me off my feet. I think of it as re-booting my system. i was on lamectal as well and it didn't seem to make me so tired.. abilify was always my favorite though (as if taking a medicine and calling it a favorite is a good thing haha) but i felt like it gave me an energy boost and made me not so monotone. if i wasn't on the abilify my mood would be mellow all the time. no up no down. which can be good sometimes.. but i couldn't get excited about anything without it. i always said it gave me "personality" better to say it let my personality show through... but yes i've found the same thing with risperdil as well
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.